Heavy Snow, Otsego
- When
- February 23, 2:45 PM EST to 9:00 PM EST
- Where
- Otsego forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.021, -84.599 (the zone’s center; the record gives no point)
A potent upper level disturbance dived southeast across Northern Michigan on the evening of the 20th. Snowfall rates were quite high as the snow became showery toward the tail end of the event.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A potent upper level disturbance dived southeast across Northern Michigan on the evening of the 20th. Snowfall rates were quite high as the snow became showery toward the tail end of the event. Six to eight inches of accumulation was widespread across the higher terrain of Northern Lower Michigan, with spotty heavy snow elsewhere (most notably Arenac County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 23, 1:25 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EST MON FEB 23 2004
.SHORT TERM...CONTINUAL ISENTROPIC LIFT IN THE 285-295K LAYER WITH
STRONG Q VECTOR CONVERGENCE WILL PERSIST ACROSS NORTHERN MICHIGAN
THROUGH THE AFTERNOON...AND ACROSS MAINLY NORTHERN LOWER THROUGH THE
EVENING. THE BEST LIFT WILL SHIFT SE THROUGH THE EVENING...GENERALLY
SOUTH OF M-32 AND EAST OF I-75. SNOW RATES NOT OUTSTANDING
EVERYWHERE...EXCEPT ALONG THE HIGHER TERRAIN DUE TO UPSLOPE EASTERLY
FLOW. SNOW RATES HERE ARE INTO THE 1 PER HR RANGE. THIS WILL PUT
AREAS IN CHARLEVOIX...ANTRIM...OTSEGO...CRAWFORD...MISSAUKEE AND
ROSCOMMON COUNTIES INTO WARNING CRITERIA OF 5-9 INCHES THROUGH THIS
EVENING. WILL UPDATE FOR THIS AS WELL AS BUMPING UP SNOWFALL TOTALS
AROUND THESE AREAS TO 4-7 INCHES.
INSTABILITY ALOFT SEEN ON GRB SOUNDING EARLY THIS MORNING AND NOTED
IN THE H7-H6 LAYER HAS LED TO CONVECTIVE BURSTS OF SNOW AS WELL
WHICH IS BEING ACCENTUATED BY THE UPSLOPE COMPONENT. DUE TO THE
PROLONGED SNOWFALL...WILL EXTEND ALL HEADLINES TO MIDNIGHT.
AFTER MIDNIGHT...THE QG FORCING AND MID LEVEL CONVERGENCE WILL WORK
ITS WAY SOUTH AND EAST OF THE AREA. DRIER AIR WILL ADVECT IN FROM
THE NORTHEAST...AND AREAS IN EASTERN UPPER NEAR SSM WILL SEE THE
COLDEST TEMPERATURES BY DAYBREAK AND POSSIBLE CLEARING...ALTHOUGH
THIS CLEARING WOULD NOT OCCUR UNTIL VERY LATE TONIGHT.
GOOD COORDINATION GRR/MQT/DTX SMD
&&
.PREV DISCUSSION ISSUED AT 408 AM EST MON FEB 23 2004
LONG TERM...SHARP UPPER TROF WILL MOVE OVER LOWER MI TONIGHT...AND
CONTINUE ON TO THE EAST COAST BY TUESDAY NIGHT. RIDGING ALOFT WILL
MOVE INTO NORTH CENTRAL STATES IN THE WAKE OF THIS SYSTEM. AT THE
SURFACE...HIGH PRESSURE WILL FIRMLY ESTABLISH ITSELF OVER THE
NORTHERN LAKES ON TUESDAY. LINGERING PRECIP TONIGHT IS THE MAIN
FORECAST ISSUE...WITH AN EXTENDED DRY PERIOD EXPECTED TO BEGIN
TUESDAY.
MODELS...THE ETA IS JUST A TOUCH SLOWER WITH MOVING THE UPPER TROF
OUT OF HERE AND BRINGING RIDGING ALOFT IN. THIS DIFFERENCE IS
MINOR...BUT GIVEN HOW THIS SYSTEM HAS PLAYED OUT FASTER IS PROBABLY
BETTER. GFS APPEARS TO HAVE A TYPICAL TOO-MOIST BIAS IN REGARDS TO
SHORTWAVES FLITTING ACROSS NORTHERN ONTARIO...AND HOW MUCH MID/UPPER
LEVEL MOISTURE WILL GET THIS FAR SOUTH. ANOTHER CONCERN IS THAT THE
GFS IS QUITE A BIT COLDER THAN THE ETA IN THE LATER PERIODS (AS MUCH
AS 7C COLDER AT 850MB). WILL COMPROMISE ON TEMPS FOR NOW.
TONIGHT...UPPER TROF AXIS WILL MOVE INTO NORTHERN LOWER MI BY
EVENING...AND EXIT TO THE SE AROUND DAYBREAK. THE INVERTED SURFACE
TROF OVER LAKE MI WILL HANG ON THRU THE EVENING...THEN GET SQUASHED
OVERNIGHT AS SYNOPTIC SUPPORT HEADS DOWNSTREAM AND HIGH PRESSURE
BUILDS SOUTH TO SUPERIOR. THE BEST FORCING WILL BE EXITING TO THE
SOUTH EARLY IN THE EVENING...BUT SOME 850/700MB AND 700/500MB
Q-VECTOR CONVERGENCE WILL CONTINUE UNTIL THE 700MB LOW/500MB TROF
AXIS PASS. THIS LEAVES CONTINUED FORCING FOR LIFT ACROSS NORTHERN
LOWER MI IN THE EVENING...AND NOT EXITING THE SE HALF OF THE
FORECAST AREA TIL OVERNIGHT. THERE IS ALSO AN AREA OF ENHANCED
MOISTURE THAT WRAPS AROUND THE NORTH SIDE OF THE CLOSED 700MB
LOW...PERHAPS CONTINUING A LIGHT PRECIP CHANCE EVEN A BIT AFTER THAT
FEATURE PASSES. THE COUNTERPOINT IS MID LEVEL DRYING EARLY IN THE
EVENING IN THE SW...ASSOCIATED WITH A DRY PUNCH LOCATED ACROSS
SOUTHERN LAKE MI.
THIS ALL SUPPORTS THE EARLIER FORECAST...WHICH ONLY NEEDS MINOR
ADJUSTMENTS. CATEGORICAL POPS IN ORDER IN THE EVENING IN THE SOUTH
CENTRAL AND SE...LIKELY FOR THE REST OF NORTHERN LOWER AND CHANCE IN
EASTERN UPPER. WILL EXPAND CHANCE POPS OVERNIGHT TO INCLUDE ALL OF
NORTHERN LOWER. WITH THE BEST SUPPORT EXITING THE FORECAST AREA
EARLY...ADDITIONAL SNOWFALL AMOUNTS WILL BE LIGHT...WITH AT MOST 2
INCHES IN THE FAR SE. WILL NOT EXTEND ANY HEADLINES INTO THIS
EVENING FOR NOW.
TEMPS...WILL GO NEAR OR ABOVE GUIDANCE IN NORTHERN LOWER MI WITH
CLOUDS ALMOST ALL NIGHT. IN EASTERN UPPER...THE LOW LEVEL NE FLOW AS
HIGH PRESSURE BUILDING SOUTH TO SUPERIOR MAY BRING VERY COLD AIR OFF
THE ONTARIO PLATEAU AND ACROSS THE ST MARYS. WILL GO BELOW GUIDANCE
IN EASTERN UPPER.
TUESDAY...DEEPER MOISTURE WILL RAPIDLY EXIT STAGE RIGHT...AS AN
EAST-WEST SURFACE RIDGE SETS UP SHOP IN THE NORTHERN LAKES. AM NOT
ENTIRELY CONVINCED THAT THE BACK END OF SYNOPTIC WILL HAVE EXITED
THE SE BY DAYBREAK...BUT FOR NOW THINK THE CHANCE IS SMALL ENOUGH TO
NOT INCLUDE. WILL LEAVE IN FLURRIES ALONG THE HURON SHORE OF NE
LOWER MI IN THE MORNING...AS AN AIRMASS THAT IS FAIRLY SATURATED
BELOW 800MB INTERACTS WITH DELTA T/S NEAR 10 OFF OF HURON. ACROSS
THE REST OF THE FORECAST AREA...NEITHER THE FETCH NOR INSTABILITY
ARE CONDUCIVE FOR LAKE EFFECT...AND WILL REMOVE. AIRMASS DRIES
CONSIDERABLY DURING THE DAY...AND EXPECT NO MORE THAN SCT/BROKEN
CUMULUS FOR THE AFTERNOON. THIS WILL BOOST TEMPS INTO THE UPPER 20S
NORTH TO MID 30S SOUTH.
TUESDAY NIGHT...WITH HIGH PRESSURE OVERHEAD CONCERNS ARE MINIMAL.
ONLY SENSIBLE WEATHER PROBLEM IS THAT EXTRA SURFACE MOISTURE FROM
SNOWMELT TUESDAY...COULD PRODUCE STRATUS/FOG TUESDAY NIGHT. WILL ADD
PATCHY FOG AND SOME CLOUDS TO ALL AREAS OVERNIGHT...AND WILL TREND
TEMPS BELOW GUIDANCE.
NO CHANGES TO LATER PERIODS. THANKS FOR COORD GRR/DTX.
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY THROUGH 11 PM
MIZ016>018-020-023-025-026-029>032035-036-041-042.
WINTER STORM WARNING THROUGH 11 PM
MIZ019-021-022-027-028-033-034.
&&
MJP/JZ/SMDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 500 AM EST MON FEB 23 2004 MIZ008-015>036-041-042-241200- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD- 500 AM EST MON FEB 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL FALL ACROSS NORTHERN MICHIGAN THROUGH THIS EVENING. SEE ONGOING WATCHES...WARNINGS...AND ADVISORIES FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JZ
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386053, 5386048, 5386050, 5386055, 5386056, 5386049, 5386054, 5386051, 5386052, 5386057.